Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 97, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 29, 2012, 7:02 PM EDT for 7 counties in Kentucky. It was in force for 28 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2012, 7:02 PM EDT (23:02 UTC)
- Expired
- Jun 29, 2012, 7:30 PM EDT
- In force
- 28 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.5 in
- Wind
- 60.0 mph
Counties Estill County, KY, Lee County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Powell County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 56 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 7:04 PM EDT | TSTM WND DMG | Wellington, KY | DEPUTY DIRECTOR REPORTS TREES AND POWER LINES DOWN THROUGHOUT MENIFEE COUNTY. FIRST REPORTS CAME IN SHORTLY AFTER 7 PM FROM AROUND THE WELLINGTON AND BIG WOODS AREA. |
| Jun 29, 7:08 PM EDT | TSTM WND DMG | Stanton, KY | ROOF DAMAGE ON HOUSE IN STANTON. TREES AND POWER LINES DOWN COUNTYWIDE. |
| Jun 29, 7:10 PM EDT | TSTM WND DMG | Ezel, KY | NUMEROUS TREES DOWN IN AND AROUND EZEL. |
| Jun 29, 7:10 PM EDT | TSTM WND DMG | Stanton, KY | TREES DOWN COUNTYWIDE. |
| Jun 29, 7:17 PM EDT | TSTM WND DMG | 2 N Rogers, KY | TREE DOWN ON MILLER RIDGE ROAD. |
| Jun 29, 7:18 PM EDT | TSTM WND DMG | Toliver, KY | ONE TREE DOWN. |
| Jun 29, 7:19 PM EDT | TSTM WND DMG | 2 Ne Campton, KY | TREE DOWN AT THE JUNCTION OF HIRAM BRANCH ROAD AND HIGHWAY 746. |
| Jun 29, 7:25 PM EDT | TSTM WND DMG | Irvine, KY | TREES DOWN IN TOWN AND THROUGHOUT THE COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3674 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 979 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -59 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.4
The text
As transmitted, in the capitals the NWS used until 2016.
136
WUUS53 KJKL 292302
SVRJKL
KYC065-129-165-173-175-197-237-292330-
/O.NEW.KJKL.SV.W.0097.120629T2302Z-120629T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
702 PM EDT FRI JUN 29 2012
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ESTILL COUNTY IN EAST CENTRAL KENTUCKY...
NORTHERN LEE COUNTY IN SOUTHEAST KENTUCKY...
MENIFEE COUNTY IN EAST CENTRAL KENTUCKY...
SOUTHERN MONTGOMERY COUNTY IN EAST CENTRAL KENTUCKY...
WEST CENTRAL MORGAN COUNTY IN SOUTHEAST KENTUCKY...
POWELL COUNTY IN EAST CENTRAL KENTUCKY...
WOLFE COUNTY IN SOUTHEAST KENTUCKY...
* UNTIL 730 PM EDT
* AT 656 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF VERY STRONG DAMAGING WINDS IN EXCESS OF 60 MPH. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM SCRANTON TO
WINCHESTER...AND MOVING SOUTHEAST AT 60 MPH.
* LOCATIONS IMPACTED INCLUDE...
STANTON...CAMPTON...IRVINE...ARTVILLE...FAGAN...TABOR...
DENNISTON...WELLINGTON...MARIBA...WESTBEND...VIRDEN...EZEL...
POMEROYTON...STOLL...WALTERSVILLE...POWELL VALLEY...CLAY CITY...
HARRIS FERRY...HAYSTACK AND MAYTOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS HAVE A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE
ACROSS BATH...FLEMING AND ROWAN COUNTIES. SEEK SHELTER NOW INSIDE A
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!
WIND DAMAGE WITH THESE STORMS WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3803 8346 3770 8339 3765 8345 3765 8412
3772 8409 3778 8411 3780 8408 3782 8412
3784 8409 3784 8402 3787 8403 3787 8400
3794 8398 3802 8402 3802 8377 3800 8375
3803 8366 3801 8361 3803 8357
TIME...MOT...LOC 2301Z 328DEG 50KT 3793 8350 3793 8411
WIND...HAIL 60MPH <.50IN
$$
ABE1 follow-up statement
984
WWUS53 KJKL 292330
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
730 PM EDT FRI JUN 29 2012
KYC065-129-165-173-175-197-237-292340-
/O.EXP.KJKL.SV.W.0097.000000T0000Z-120629T2330Z/
MENIFEE KY-MONTGOMERY KY-MORGAN KY-POWELL KY-WOLFE KY-LEE KY-
ESTILL KY-
730 PM EDT FRI JUN 29 2012
...THE SEVERE THUNDERSTORM WARNING FOR ESTILL...NORTHERN LEE...
WOLFE...POWELL...WEST CENTRAL MORGAN...SOUTHERN MONTGOMERY AND
MENIFEE COUNTIES HAS EXPIRED...
THE LINE OF DAMAGING WINDS WHICH PROMPTED THE WARNING HAVE MOVED OUT
OF THE WARNED AREA.
LAT...LON 3803 8346 3770 8339 3765 8345 3765 8412
3772 8409 3778 8411 3780 8408 3782 8412
3784 8409 3784 8402 3787 8403 3787 8400
3794 8398 3802 8402 3802 8377 3800 8375
3803 8366 3801 8361 3803 8357
TIME...MOT...LOC 2302Z 328DEG 50KT 3792 8349 3792 8410
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 6:10 PM EDT, 52 minutes earlier.
Area forecast discussion, Jun 29, 6:10 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 610 PM EDT FRI JUN 29 2012 .MESOSCALE CONVECTIVE UPDATE... ISSUED AT 610 PM EDT FRI JUN 29 2012 UPDATED THE GRIDS AND ZONES TO REFLECT THE SEVERE AND STRONG STORMS THAT LOOK TO GRAZE OUR NORTHEAST COUNTIES OVER THE NEXT FEW HOURS. THESE WILL MOVE INTO A EXTREMELY UNSTABLE AIR MASS IN PLACE THROUGH OUR NORTHEAST CWA WITH A LARGE GUST FRONT BRINGING A STRONG POTENTIAL FOR DAMAGING WINDS GIVEN THEIR HISTORY TO THE NORTH. HAVE ADDED THESE ATTRIBUTES TO THE PERTINENT GRIDS AND ZONES. ALSO BUILT UP THE WIND GUSTS IN THE NORTHEAST AND KICKED DOWN TEMPS WITH THE LIKELY RAIN/GUST FRONT. UPDATES HAVE BEEN SENT. && .SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT) ISSUED AT 315 PM EDT FRI JUN 29 2012 THE HEAT WAVE WILL CONTINUE THROUGH THE WEEKEND WITH HIGH PRESSURE STAYING IN PLACE. THE MAIN FORECAST ISSUES ARE TO TRY AND FORECAST THE SHORT WAVES MOVING AROUND THE PERIPHERY OF THE UPPER HIGH AND TRY AND DETERMINE IF THEY WILL BE STRONG ENOUGH TO INITIATE CONVECTION. THE HRRR WAS SHOWING A MCS TYPE OF SYSTEM BARELY EFFECTING THE AREA NORTH OF THE MOUNTAIN PARKWAY. CONSIDERING THE SEVERE THUNDERSTORM WATCH IS JUST NORTH OF THE FORECAST AREA...THOUGHT IT WOULD BE WISE TO INCLUDE SOME THUNDER IN THE FORECAST. IT IS THE SAME SITUATION FOR TOMORROW...WITH ANOTHER WAVE MOVING ACROSS THE AREA. THE HEAT IS PRETTY MUCH A SLAM DUNK. WE BROKE THE THE ALL TIME RECORD FOR JACKSON AT 102 TODAY AND IT MIGHT EVEN GO UP IN THE NEXT HOUR. WILL HAVE TO WAIT AND SEE. LONDON ALSO HIT 102 TIED THE ALL TIME RECORD FOR THE YEAR. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 315 PM EDT FRI JUN 29 2012 THE EXTENDED FORECAST PERIOD CONTINUES TO FEATURE AND BROAD AND STRENGTHENING RIDGE OVER MUCH OF THE CONUS STRETCHING FROM THE FRONT RANGE OF THE ROCKIES AND EAST OVER THE NORTHERN TIER OF THE TN VALLEY AS WELL AS THE SOUTHEAST. THE MILLION DOLLAR QUESTION...OR THE FORECAST CHALLENGE OF THE EXTENDED IS...WITH A PROMINENT TROUGH OVER THE NEW ENGLAND AREA AND A SERIES OF RIDGE RUNNERS DIVING SOUTHEAST THROUGH THE WESTERN FRINGE OF THE GREAT LAKES AND INTO THE OHIO VALLEY...WILL AN MCS BE ABLE TO OVERCOME OUR DROUGHT AND MAKE IT A BIT FURTHER SOUTH INTO THE EASTERN KENTUCKY AREA. AT THIS POINT...THE MODELS HANDLE THE OVERALL LONG WAVE PATTERN QUITE WELL BUT JUDGING PREVIOUS RUNS COMPARED HOW THE PATTERN HAS PANNED OUT IN THE SYNOPTIC AND MESOSCALE...AREAS THAT WOULD HAVE RECEIVED RAIN ACCORDING TO THE PAST RUNS HAVE NOT COME TO PASS. THIS PROVIDES A LOWER CONFIDENCE THAT RAINFALL WILL OCCUR IN THE EXTENDED AND GIVEN THE FACT THAT A STRONG TO DECENT CAP WILL BE IN PLACE OVER MUCH OF THE AREA. DESPITE BOTH THE EURO AND GFS SHOWING CONVECTION UNDER THE CAP...WILL LEAN TOWARDS A DRIER FORECAST. WILL RUN THE ALL MODEL BLEND AND COORDINATE WITH NEIGHBORING OFFICES TO GO ON THE DRY SIDE OF THE RESULT. AFTER THE PRODUCING THE MODEL ALL BLEND AND COORDINATION WITH NEIGHBORING FORECAST OFFICES...DECIDED TO GO WITH A DRY EXTENDED FORECAST. THE LACK OF CONFIDENCE IN MODELS PRODUCING QPF IN THE EXTENDED UNDER THE CAP AND THE WORSENING DROUGHT CONDITIONS AIDED IN THIS DECISION. BETTER INTERROGATION WILL BE NEEDED IN LATER RUNS IF EASTERN KENTUCKY IS TO GET MEASURABLE RAIN BUT SOME BETTER SUPPORT ARRIVES THROUGH THE OHIO VALLEY ON THU INTO THU NIGHT THAT MAY PUT DOWN SOME MUCH NEEDED RAIN BUT AT THIS POINT...FELT A DRY FORECAST WOULD BE A BETTER REPRESENTATION. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING) ISSUED AT 1031 AM EDT FRI JUN 29 2012 VFR WILL PREVAIL THROUGH THE PERIOD AS HIGH PRESSURE REMAINS IN CONTROL LOCALLY...WITH LIGHT WLY WINDS AROUND 5 KTS OR LESS. SOME ISOLATED THUNDERSTORMS MAY FORM NORTH OF THE MOUNTAIN PARKWAY THIS AFTERNOON. && .JKL WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL MIDNIGHT EDT SATURDAY NIGHT FOR KYZ044- 050>052-058>060-068-069-079-080-083>088-104-106>120. && UPDATE...GREIF SHORT TERM...JJ LONG TERM....SHALLENBERGER AVIATION...JJ
Hazardous weather outlook, Jun 29, 6:20 PM EDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 620 PM EDT FRI JUN 29 2012 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-010130- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 620 PM EDT FRI JUN 29 2012 ...HEAT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT SATURDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS EVENING AND OVERNIGHT. A BAND OF STRONG TO SEVERE THUNDERSTORMS WILL LIKELY GRAZE THE NORTHEAST PORTIONS OF EAST KENTUCKY EARLY THIS EVENING. DAMAGING WINDS WILL BE POSSIBLE FROM THE STRONGEST STORMS AND OUT AHEAD OF THEM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. TEMPERATURES ARE EXPECTED TO CLIMB TO NEAR 100 THROUGH THE WEEKEND AND INTO THE BEGINNING OF NEXT WEEK AS A LARGE RIDGE OF HIGH PRESSURE BUILDS OVER THE COMMONWEALTH. WITH ONGOING DROUGHT CONDITIONS PRESENT ACROSS MOST OF EASTERN KENTUCKY AND LITTLE TO NO RAIN FORECAST THROUGH THE NEXT SEVERAL DAYS...THE ELEVATED THREAT FOR WILDFIRES IS EXPECTED TO CONTINUE THROUGH THE WEEKEND AND INTO THE BEGINNING OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF SEVERE WEATHER THIS EVENING. JJ/GREIF
In the hours before
Special weather statement, Jun 29, 5:59 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 559 PM EDT FRI JUN 29 2012 KYZ044-050>052-059-060-104-106-292300- MENIFEE-MONTGOMERY-POWELL-ROWAN-BATH-ELLIOTT-FLEMING-MORGAN- 559 PM EDT FRI JUN 29 2012 ...A LINE OF GUSTY THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES THROUGH 700 PM EDT FRIDAY EVENING... MENIFEE... NORTHEASTERN MONTGOMERY... NORTHERN MORGAN... EXTREME NORTH CENTRAL POWELL... ROWAN... BATH... ELLIOTT AND FLEMING. AT 556 PM EDT...A LINE OF GUSTY THUNDERSTORM WINDS WAS LOCATED ALONG A LINE EXTENDING FROM NEAR FALMOUTH TO MAYSVILLE TO NEAR MANCHESTER OHIO...MOVING SOUTHEAST AT 65 MPH. RESIDENTS IN ADVANCE OF THIS LINE CAN EXPECT GUSTY WINDS OF 40 TO 50 MPH AS THE FRONT MOVES THROUGH...TO BE FOLLOWED BY THUNDERSTORMS WITH BRIEF HEAVY DOWNPOURS...FREQUENT LIGHTNING AND SMALL HAIL. ABE
Local storm report, Jun 29, 6:52 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
652 PM EDT FRI JUN 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG 4 N MOREHEAD 38.25N 83.44W
06/29/2012 ROWAN KY LAW ENFORCEMENT
NUMEROUS TREES DOWN ON ROCK FORK ROAD AND HIGHWAY 377.
&&
JCARICOLocal storm report, Jun 29, 6:58 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
658 PM EDT FRI JUN 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM TSTM WND DMG POLKSVILLE 38.14N 83.66W
06/29/2012 BATH KY EMERGENCY MNGR
NUMEROUS TREES DOWN.
&&
JCARICOLocal storm report, Jun 29, 7:02 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
702 PM EDT FRI JUN 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG 4 NW MOUNT STERLING 38.10N 84.00W
06/29/2012 MONTGOMERY KY LAW ENFORCEMENT
TREES AND POWER LINES DOWN ON US 460.
&&
JCARICOThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 6:10 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Fleming, Rowan | 35 min |
| Jun 29, 6:40 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Elliott, Fleming, Menifee, Montgomery, Morgan and 1 more | 35 min |
| Jun 29, 7:04 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Johnson, Magoffin, Martin, Menifee, Morgan and 1 more | 26 min |
| Jun 29, 7:21 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Clay, Estill, Jackson, Lee, Owsley and 3 more | 39 min |
| Jun 29, 7:24 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Floyd, Johnson, Knott, Magoffin, Martin and 4 more | 36 min |
| Jun 29, 7:29 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Johnson, Magoffin, Martin, Morgan | 31 min |
| Jun 29, 7:56 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Floyd, Knott, Letcher, Perry, Pike | 49 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.